Hi, I just read a review on this website and to be honest I was quite shocked. I was wondering if any Canadian docs (or US) would be willing to comment. The link is here. I have been getting regular botox every 4 months and have never been warned of these side effects / risks.
Paralysis from Botox?
Doctor Answers (1)
Lots of info
Hi i thought i'd at least comment since noone else has. I read the link and certainly feel awfull for that experience. I think its difficult for some physicians to face these facts from time to time. But what I want to do is state some facts and our current understanding. Its in no way to demean this story.
I am NOT associated with drug companies, i dont work for drug companies, or anything else like that. I am looking at all brands, Botox, Xeomen and Dysport. In all the double blind, randomized trials ever conducted, both with company funding and without for cosmetic purposes, there have been no deaths, no paralysis and no permanent damage. is there a possibility of very rare case reports of some strange complications. Without a doubt and its awfull when it happens. But there are with all medications.
The disease, Botulism, is typically not permanent. If you get "botulism" you can die if not treated, but now a days people survive because they are put on a respirator while the disease goes away. People may need to be put on a respirator if you contract botulism but it, in the vast majority of cases (which is extremely rare) is reversible and resolves. This is not saying its not dangerous, it is! But you have just as much chance of getting this from eating home canned or unpasturized food.
I am NOT a neurologist (just to be clear), but there are diseases that can affect people's motor neurons, resulting in paralysis that can be due to any medication. What can happen is, you can develop antibodies to the medication and they can mimic parts of your nervous system and cause damage. Does this happen with botulinum medications? Possibly, but that would be extreemly rare.
For the FDA, they did a big study assessing the incidence of botulism symptoms and noted that nearly all cases were in children using the medications for cerebral palsy. the difference here, is you huge significantly larger doses and they can be injected to areas closer to vital structures like your diaphram.
Between Nov. 1, 1997, and Dec. 31, 2006, the advocacy group Public Citizen reported that 658 people had adverse reactions to botulinum toxin. Of these, 180 people had difficulty swallowing or contracted aspiration pneumonia when food refluxed into the windpipe. That is with the millions of doses of botulinum toxin. Eighty-seven of those people had to be hospitalized and 16 died. All but one of the deaths were associated with therapeutic use. Therapeutic use is not cosmetic.
Finally, i urge everyone to be vigilant as people are now using/injecting/administering botulinum toxin (like any medication) when they are not qualified to do so. Ask questions and be informed. I agree, we need to keep patients informed. But remember, look at the insert to common medications like acetaminophen, ibuprofen, diphenhydramine, etc. Thousands of people die yearly from complications of those medications, but we all realize the risk is low if used and monitored properly.
Stories like this are great to remind us (physicians) that we need to keep patients informed. I can honestly say, i have no problem giving botulinum toxin to my loved ones. I am not worried at all.
I hope this message comes across as genuine and in no means rude to the sad story posted above, as that was not the intent.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.